Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 125, NWS Louisville, KY

May 8, 2003Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 8, 2003, 7:02 PM EST for Perry County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 7:02 PM EST (00:02 UTC)
Expired
May 8, 2003, 7:45 PM EST
In force
43 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Perry County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 5:15 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WUUS53 KLMK 090002
SVRLMK
INC123-090045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
702 PM EST THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 745 PM EST

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF ADYEVILLE...OR ABOUT 46
  MILES SOUTHEAST OF MOUNT CARMEL...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADYEVILLE AROUND 710 PM EST
  BRISTOW...SASSAFRAS AROUND 715 PM EST
  GATCHEL...TELL CITY...TERRY...BANDON AROUND 720 PM EST
  DODD...CANNELTON...LEOPOLD AROUND 725 PM EST

THIS STORM HAS RECENTLY PRODUCED DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3823 8703 3808 8713 3785 8663 3818 8645

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:55 PM EST, 5 hours 7 minutes earlier.

Area forecast discussion, May 8, 1:55 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT THU MAY 8 2003

SCATTERED THUNDERSTORMS EXTENDED FROM NORTHERN MISSOURI TO WESTERN
KENTUCKY AT 1830Z GENERALLY ALONG A WARM FRONT. THIS FRONTAL
BOUNDARY WILL GRADUALLY LIFT NORTH OVERNIGHT WITH THE BEST CHANCE OF
STORMS ALONG THE FRONTAL BOUNDARY. WE WILL KEEP LIKELY POPS OVER THE
NORTH WITH CHC POPS OVER THE SOUTH.

WE WILL HOLD ONTO CHC POPS FRIDAY AND SATURDAY WITH CAPES FROM 1500
TO 2500 EVEN WITH NO UPPER SUPPORT. A BRISK SOUTHWEST FLOW WILL WARM
TEMPERATURES INTO THE MID AND UPPER 80S BOTH DAYS.

THE BEST CHANCE FOR STORMS THIS WEEKEND WILL BE SATURDAY NIGHT AS A
STRONG COLD FRONT SWEEPS ACROSS THE LOWER OHIO VALLEY. ONCE THIS
FRONT MOVES THROUGH WE SHOULD SEE AN END TO THUNDERSTORMS FOR
AWHILE.

.EXTENDED NOTES...
POST-FRONTAL THERMAL TROF REMAINS IN PLACE OVER LMK FA THROUGH THE
FIRST HALF OF NEXT WEEK, WITH NO PCPN FORECAST UNTIL WEDNESDAY NIGHT
INTO THURSDAY ASSOCIATED WITH A WARM FROPA. IN COOL AIR ALOFT, SOME
BKN AFTERNOON CU POSSIBLE MONDAY, OTHERWISE A GENERALLY M/CLEAR SKY
CONDITION SHOULD SUFFICE. TEMPERATURES LOOK TO BE BELOW SEASONAL
NORMALS FOR A GOOD PART OF THE DAY 4-7 PERIOD.

.LMK...NONE.

XXV/XVI
Hazardous weather outlook, May 8, 2:45 PM EST, 4 hours 17 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SURFACE LOW PRESSURE WILL MOVE INTO THE UPPER MISSISSIPPI RIVER
VALLEY THIS EVENING, WITH A SURFACE WARM FRONTAL BOUNDARY MOVING
NORTHWARD ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL BECOME MORE
LIKELY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PRESENCE OF WARM MOIST AIR OVER CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA WILL PERSIST INTO THE WEEKEND, WITH THUNDERSTORMS A
DAILY THREAT. ANOTHER STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE
PLAINS SATURDAY, IMPACTING CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA SATURDAY NIGHT INTO SUNDAY MORNING WITH ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JA

In the hours before

Special weather statement, May 8, 4:07 PM EST, 2 hours 55 minutes before
KYZ061-070>072-082136-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT THU MAY 8 2003

THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE
FOLLOWING COUNTIES:

IN SOUTH CENTRAL KENTUCKY
   BUTLER...WARREN...LOGAN AND SIMPSON

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:31 PM ESTTornado WarningLMKPerry29 min
May 9, 1:12 PM ESTSevere Thunderstorm WarningLMKOrange18 min
May 9, 1:35 PM ESTSevere Thunderstorm WarningLMKWashington35 min
May 9, 1:59 PM ESTSevere Thunderstorm WarningLMKOrange21 min
May 9, 2:13 PM ESTSevere Thunderstorm WarningLMKWashington32 min
May 9, 2:25 PM ESTSevere Thunderstorm WarningLMKDubois50 min
May 9, 2:49 PM ESTSevere Thunderstorm WarningLMKClark36 min
May 9, 3:05 PM ESTSevere Thunderstorm WarningLMKCrawford, Orange60 min
May 9, 3:15 PM ESTSevere Thunderstorm WarningLMKDubois30 min
May 9, 3:54 PM ESTTornado WarningLMKCrawford, Harrison51 min
May 9, 4:22 PM ESTFlash Flood WarningLMKCrawford, Harrison, Orange, Washington113 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.